Zoloft and other Anti-Depressants Could Cause Vitiligo

photodune 5815396 overdose xs 300x200 Zoloft and other Anti Depressants Could Cause Vitiligo
Antidepressants may trigger an autoimmune disorder like vitiligo.

Vitiligo is an auto-immune disorder that causes the natural pigment of a person’s skin to lose color, leaving them with patches of white skin. The condition isn’t deadly, and it isn’t contagious, but it can cause a person living with it a lot of distress.  For the people who live with the condition, they have one central question: What caused my vitiligo?

What Are the Causes of Vitiligo?

As with many autoimmune disorders, doctors are not entirely certain what causes vitiligo, but some factors put a person at risk of developing the disorder. Some of those factors include your genes, environmental factors and use of antidepressants like Zoloft. We’ll discuss some of those factors below based on information from the Vitiligo Clinic and Research Center at the University of Massachusetts.

An individual’s genes can influence whether a person develops vitiligo. If a family member has the condition or another autoimmune disorder, you are at greater risk of developing vitiligo, but it isn’t a great risk.

A person’s environment or exposure to a particular chemical. UMASS cites an incident in Japan in 2013, which resulted in 18,000 new cases of vitiligo. The outbreak was triggered by the introduction of skin-lightening cream. For some, the vitiligo went away after they discontinued using a skin-lightening cream.

Environmental factors or exposure to certain chemicals can cause the condition and, in some cases, it can be cured when exposure has been reduced or eliminated. Some chemicals that can cause vitiligo include hair dye, deodorant, perfume, detergent, and latex.

Why Does Zoloft and Other Anti-Depressants Cause Vitiligo?

Another potential cause of vitiligo is the use of antidepressants like Zoloft and Cymbalta. There are no studies that have directly linked the use of antidepressants to vitiligo, but there are facts from studies that explain how an antidepressant can potentially cause a vitiligo outbreak or make the condition worse.

In a study, researchers from Georgetown University Medical Center and a Canadian research institute found that antidepressants or SSRI (selective serotonin reuptake inhibitors) alter the neurotransmitter serotonin in the brain. Serotonin is a feel-good chemical, but researchers have also found that it also triggers an immune response.

Gerard Ahern, Ph.D., lead researcher assistant professor of Pharmacology at Georgetown, explained that serotonin could bolster the mood and immunity of depressed individuals, but it can also boost the immunity too much causing a patient to develop an autoimmune disease.

Ahern said, “The wider health implication is that commonly used SSRI antidepressants, which target the uptake of serotonin into neurons, may also impact the uptake in immune cells.”

If you have vitiligo and want to learn more about your condition you can visit the American Academy of Dermatology.

The exact causes of vitiligo are unknown which makes finding the right treatment difficult. A doctor may need to rule out the cause through the process of elimination. If you suspect antidepressants are the cause of your vitiligo, speak with your doctor.


By | 12:15 am | Categories: Legal News | 0 Comments

Leave a Reply